Alert archive / Texas / Flash Flood Warnings in 1998
Flash Flood Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Oct 30, 1998, 9:24 PM CST for Deaf Smith County, Oldham County, Randall County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 1998, 9:24 PM CST (03:24 UTC)
- Expired
- Oct 31, 1998, 1:30 AM CST
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Deaf Smith County, TX, Oldham County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 61 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 310324 FFWAMA TXC011-065-117-359-375-381-310730- BULLETIN...EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 924 PM CST FRI OCT 30 1998 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... POTTER COUNTY IN THE TEXAS PANHANDLE CARSON COUNTY IN THE TEXAS PANHANDLE RANDALL COUNTY IN THE TEXAS PANHANDLE ARMSTRONG COUNTY IN THE TEXAS PANHANDLE DEAF SMITH COUNTY IN THE TEXAS PANHANDLE OLDHAM COUNTY IN THE TEXAS PANHANDLE * UNTIL 130 AM CST * AT 920 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN FROM AMARILLO TO CANYON... MOVING NORTHEAST AT 20 MPH. RANDALL COUNTY SHERIFFS OFFICE HAS CLOSED HIGHWAY 87 FROM CANYON TO HAPPY. HEAVY RAINS ALSO CONTINUE ACROSS DEAF SMITH AND OLDHAM COUNTIES. WATER WILL CONTINUE TO RISE ACROSS THE WARNED AREA. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. JRC &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 3:13 PM CST, 6 hours 11 minutes earlier.
Area forecast discussion, Oct 30, 3:13 PM CST, 6 hours 11 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CST FRI OCT 30 1998
RAIN...RAIN...RAIN...AND MORE RAIN. STNRY E-W FRONT OVER THE FAR
SRN TX PNHDL FCST TO GRADUALLY LIFT NWD OVERNIGHT AND SAT TO THE NRN
TX/OK PNHDL. THIS BNDRY ALONG WITH STRONG AND MSTR LADEN UPSLP...LO
LVL WAA...DIVERGENCE AHEAD OF UPR LOW...AND THE STRONG UVM ASSOCIATED
WITH UPR LOW ITSELF ARE A FEW FACTORS EXPECTED KEEP THE RAIN FALLING
THROUGH SAT. THUS FAR TDA...RADAR ESTIMATED RAINFALL AMOUNTS
AVERAGE 1/2 TO 1 INCH WITH MAX OF 2.7 INCHES. THE EXCEPTION TO THIS
IS THE SE TX PNHDL WHERE RAINFALL HAS BEEN LIGHTER. THE WIDESPREAD
HIGH AMOUNTS OF RAINFALL AND THE POTENTIAL FOR SEVERAL MORE INCHES
OVER THE NEXT 24-30 HOURS RAISES A CONCERN OF FLASH FLOODING. DECIDED
TO ISSUE A FLASH FLOOD WATCH FOR ALL BUT THE SE TX PNHDL TNGT...AND
FOR ALL OF THE FCST AREA ON SAT.
WILL MENTION POSSIBLE SEVERE IN THE SAT NIGHT FCST FOR THE SE TX
PNHDL WHERE DRYLINE BE BETTER ORGANIZED. OTHERWISE...RAIN IS
EXPECTED TO TAPER W-E SAT NIGHT OR ERLY SUNDAY AS SYSTEM PASSES
AND DRIER AIR PUNCHES IN FROM THE SW. WEAK AND BRIEF SHRTWV RIDGING
EXPECTED TO KEEP RAIN CHCS MINIMAL LATE SUNDAY INTO MONDAY BEFORE
NEXT SYSTEM TRACKS ACRS THE SRN ROCKIES TO INCR RAIN CHCS ON TUE AND
WED.
.AMA...
TX...FLASH FLOOD WATCH TNGT ZONES 001>013-016>018.
FLASH FLOOD WATCH SAT ZONES 001>020.
OK...FLASH FLOOD WATCH TNGT AND SAT ZONES 00Z1>003
SPThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 6:30 PM CST | Severe Thunderstorm Warning | AMA | Deaf Smith | 60 min |
| Oct 30, 7:44 PM CST | Severe Thunderstorm Warning | AMA | Randall | 61 min |
| Oct 30, 8:00 PM CST | Tornado Warning | AMA | Randall | 60 min |
| Oct 30, 9:24 PM CST | Flash Flood Warning | AMA | Armstrong, Carson, Potter | 4 hr |
| Oct 31, 1:31 AM CST | Flash Flood Warning | AMA | Deaf Smith, Oldham, Randall | 4 hr |
| Oct 31, 1:31 AM CST | Flash Flood Warning | AMA | Armstrong, Carson, Potter | 4 hr |
| Oct 31, 5:35 AM CST | Flash Flood Warning | AMA | Deaf Smith, Oldham, Randall | 6 hr |
| Oct 31, 5:35 AM CST | Flash Flood Warning | AMA | Armstrong, Carson, Potter | 6 hr |
| Oct 31, 9:11 AM CST | Flash Flood Warning | AMA | Armstrong, Carson, Oldham, Potter, Randall | 7 hr |
| Oct 31, 9:11 AM CST | Flash Flood Warning | AMA | Deaf Smith | 7 hr |
Nearby
Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.